I don't want wrinkles and spots at the same time.
February 11, 2010 6:29 AM Subscribe
You Are Not My Dermatologist: And you should probably be happy about that fact, because he seems to be very overworked. Questions about adult acne within.
posted by elsietheeel to Health & Fitness (41 answers total) 8 users marked this as a favorite
I have an HMO. My medical group, while otherwise pretty stellar, only has one dermatologist at the moment, so I can't see anyone else. He is a friendly and jovial man, and has promised to do fix my acne, but he seems dismissive of my concerns.
He's pushing pretty hard for me to go on Accutane. I don't want to go on Accutane. The side effects are terrifying, especially the ones relating to depression and suicidal ideation He, of course, says that none of his patients have ever finished a course of Accutane and been depressed and that Accutane actually stops their depression because, yes - their acne is gone. He also says that low doses are just as effective and there are less side effects.
He has also suggested Spironolactone, which also concerns me, as it has been linked to depression and random stomach bleeding (!).
He says that I do not necessarily have a bad case of acne, just a stubborn one. And that it most likely will not get better unless we treat from the inside as well as the outside.
Except I have tried most oral antibiotics - I am sure one day when the SuperBacteria arrives I will be the first to go. I have tried nearly all of the topical antibiotics. I'm currently working my way through tropical retinoids. I've spent thousands of dollars at Sephora. I sleep on a clean towel every night. I don't touch my face except to wash it. My skin is oily and dry at the same time (and I don't mean I have combination skin, I mean that it's flaky with a sheen of oil over the top). Nothing has worked.
Last week I started Differin in the evening, and clindamycin solution in the morning. I'm currently experiencing a pretty awful initial flare-up and I'm just starting to get the awful retinoid dryness and peeling - although not nearly as bad as when I was on Retin-A.
Anyway, that's my back and current story. My questions are these:
Is he right about the Accutane? Will a low dose be effective and will there be less side effects? Has anyone else done this? Did it work for you?
Spironolactone - did you have any side effects and did it work for you?
I've checked old AskMe's and saw that a few people were happy with Differin. How long did it take to work? What can I do about the dryness besides moisturize? Moisturizers make my skin a million times more oily, even the oil free and mattifying ones.
And do you have any other suggestions? I feel like I've tried everything and I'm getting nowhere. I'm nearly 33 years old and I don't want the face of a teenager anymore.